16-year-old female with intentional polypharmacy overdose. HR 72 reg, BP 100/62, GCS 15.

Describe and interpret this ECG
ECG ANSWER and INTERPRETATION

This patient has three important toxicological ECG manifestations — there are features of AV blockade, sodium channel blockade, and potassium efflux blockade.

Such marked QRS widening places them at risk of both seizures and ventricular arrhythmias. An absolute QT interval of 460ms is on the borderline of the tox nomogram — this patient is likely at risk of Torsades de Pointes (TdP).


OUTCOME

This patient had ingested 2500mg of immediate release flecainide. They were commenced on a bicarbonate infusion titrated to reduce IVCD and associated risk of seizures/ventricular arrhythmias. Inotropes were not required and the patient made an uneventful recovery.


CLINICAL PEARLS
Understanding ECG changes makes them easier to recognise

We may have heard that Na channel blockade causes “right axis deviation of the terminal QRS”. But what does this actually mean?

Well, the right-sided intraventricular conduction system is more susceptible to Na channel blocker toxicity than the left. This leads to delayed depolarisation of the right ventricle (RV). As is the case in right bundle branch block (RBBB), delayed RV conduction manifests as deep, slurred S waves in leads I, II, V5-6.

aVR is not a real lead – it is calculated from leads I and II and is a mirror (reciprocal) image of changes seen in these leads:

Deep, slurred S waves of delayed RV conduction are thus reflected as a dominant R’ wave in aVR. The “amplitude” of R’ in aVR is mentioned frequently, but actually the pattern recognition of a widened R wave is just as important.

With worsening toxicity, left-sided conduction pathways are increasingly affected, eventually leading to a “sine wave” appearance reminiscent of hyperkalaemia.

Patients with tricyclic antidepressant (TCA) overdose are at increased risk of seizures with QRS > 100ms, and of ventricular dysrhythmias with QRS > 160ms. In practice, we assume this holds true for all types of sodium channel blockade, however the risk likely varies with differing agents. A cut-off of 200ms may be more relevant for flecainide overdose (see below).

NaHCO3 can improve conduction delay with resultant shortening of QRS. However, there can be a variable response to this. Do not continue to give repeated boluses unless there is a clear response. There have been case reports of death from this.


How and where do we measure the QT interval?

A reminder on measuring the QT interval. Don’t rely on the computer. The biggest pitfall of computer interpretation is including separate U waves in calculations, which leads to falsely high measurements of 600ms+.

QT interval with u waves maximum T wave slope intersection
QT interval: Measure from the Q wave to the intersection of T wave maximum slope with the isoelectric line

There is no specific correct lead to measure – simply use the lead with the longest interval. The general recommendation to measure II or V5-6 comes from the fact that these leads usually correlate to the overall vector of depolarisation.

In tox ECGs, the absolute value can measured and plotted on the nomogram to predict if patients are at risk of TdP (Torsades de Pointes). Use this as opposed to QTc.

QT nomogram risk stratification for torsades de pointes
Our patient sits just beneath the nomogram with a heart rate of 72 and absolute QT of 460ms

Read more about the effects of beta blocker and calcium channel blocker overdose on the ECG here.


Flecainide in overdose

Flecainide is a class IC anti-arrhythmic that exerts its action through potent blockade of Na and K channels with slow unblocking kinetics. At normal doses it does not prolong the action potential duration or QT interval.

Toxic dose is not well-established but is seen with ingestion as low as five times usual daily dose.

Its effects at therapeutic levels are greatest on the His-Purkinje system and ventricular myocardium, but with increasing toxicity extend to the AV node and atria and also cause left ventricular (LV) dysfunction.

Flecainide overdose appears to present with one of two morphologically distinct patterns based on the QRS duration. Patients with QRS duration < 200ms are likely to demonstrate a RBBB pattern, visible P waves, and relatively shorter QT interval. Those with QRS > 200ms are more likely to show LBBB, loss of P waves, a northwest axis, and a longer QT interval. Deaths have only been reported in patients with QRS duration > 200ms.

In therapeutic doses flecainide can be used for diagnostic purposes in patients with type 2 or 3 Brugada ECG patterns. However, in large ingestions patients without this congenital abnormality may also manifest an ECG resembling Brugada Syndrome.

The role of alkalinisation is less established than in other forms of Na channel blocker toxicity — NaHCO3 is indicated for patients with QRS prolongation or hypotension, but patients who do not respond to initial doses are unlikely to benefit from further administration. Inotropes may be required to support hypotension — ideally the choice of agent should be guided by bedside echo findings.

  • ECG manifestations of Na channel blocker toxicity are primarily due to effects on the right-sided intraventricular conduction system — look for a widened QRS complex and a dominant, broad R’ wave in aVR
  • Always measure the QT interval yourself. There is no specific correct lead to measure — simply use the lead with the longest interval
  • Flecainide overdose appears to present with one of two morphologically distinct ECG patterns depending on QRS duration (< or > 200ms)

Further reading
Expert Review
References

TOP 100 ECG Series

MBBS (UWA) CCPU (RCE, Biliary, DVT, E-FAST, AAA) Emergency Medicine Advanced Trainee in Melbourne, Australia. Special interests in diagnostic and procedural ultrasound, medical education, and ECG interpretation. Editor-in-chief of the LITFL ECG Library. Twitter: @rob_buttner

Chris is an Intensivist and ECMO specialist at the Alfred ICU in Melbourne. He is also the Innovation Lead for the Australian Centre for Health Innovation at Alfred Health and Clinical Adjunct Associate Professor at Monash University. He is a co-founder of the Australia and New Zealand Clinician Educator Network (ANZCEN) and is the Lead for the ANZCEN Clinician Educator Incubator programme. He is on the Board of Directors for the Intensive Care Foundation and is a First Part Examiner for the College of Intensive Care Medicine. He is an internationally recognised Clinician Educator with a passion for helping clinicians learn and for improving the clinical performance of individuals and collectives.

After finishing his medical degree at the University of Auckland, he continued post-graduate training in New Zealand as well as Australia’s Northern Territory, Perth and Melbourne. He has completed fellowship training in both intensive care medicine and emergency medicine, as well as post-graduate training in biochemistry, clinical toxicology, clinical epidemiology, and health professional education.

He is actively involved in in using translational simulation to improve patient care and the design of processes and systems at Alfred Health. He coordinates the Alfred ICU’s education and simulation programmes and runs the unit’s education website, INTENSIVE.  He created the ‘Critically Ill Airway’ course and teaches on numerous courses around the world. He is one of the founders of the FOAM movement (Free Open-Access Medical education) and is co-creator of litfl.com, the RAGE podcast, the Resuscitology course, and the SMACC conference.

His one great achievement is being the father of two amazing children.

On Twitter, he is @precordialthump.

| INTENSIVE | RAGE | Resuscitology | SMACC

Interventional cardiologist, ECG and hemodynamics fan. MD, Assoc. Prof. at Marmara University, Pendik T&R Hospital, Assoc. Editor at Archives of TSC, ESC National Prevention Coordinator

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.